Shortcuts

open access

Vol 4, No 3 (2005): Polish Palliative Medicine
Case reports
Published online: 2005-09-09
Get Citation

Palliative care and post-steroid hyperglycemia - case report

Renata Opalińska, Volodymyr Yasnitskyy, Anna Orońska
Advances in Palliative Medicine 2005;4(3):107-110.

open access

Vol 4, No 3 (2005): Polish Palliative Medicine
Case reports
Published online: 2005-09-09

Abstract

The authors present the case of a 67-year-old patient with prostate cancer and brain metastases. A prolonged treatment with relatively high doses of steroids (dexamethason p.o. and s.c.) was necessary. Attempts to cease the treatment or lower the dose resulted in an impairment of consciousness and worsening of the quality of life of the patient. After 4 months of treatment with steroids, during a routine bi-weekly control of blood glucose, a hyperglycemia of 500 mg% was established. The patient was referred to the Department of Endocrinology and treatment with insulin was initiated. The patient returned home, where he was still taking steroids. His quality of life was good, and, he was fully conscious. In February 2004 he wrote a coherent and long letter about his existential feelings concerning the death.
The authors discuss the problem of using steroids in the patients with brain metastases and the treatment of diabetes in palliative care patients. They concluded, that palliative care does not exclude intensive treatment of correctable symptoms, if that allows to improve the quality of life as well as prolongs the life of the patient.

Abstract

The authors present the case of a 67-year-old patient with prostate cancer and brain metastases. A prolonged treatment with relatively high doses of steroids (dexamethason p.o. and s.c.) was necessary. Attempts to cease the treatment or lower the dose resulted in an impairment of consciousness and worsening of the quality of life of the patient. After 4 months of treatment with steroids, during a routine bi-weekly control of blood glucose, a hyperglycemia of 500 mg% was established. The patient was referred to the Department of Endocrinology and treatment with insulin was initiated. The patient returned home, where he was still taking steroids. His quality of life was good, and, he was fully conscious. In February 2004 he wrote a coherent and long letter about his existential feelings concerning the death.
The authors discuss the problem of using steroids in the patients with brain metastases and the treatment of diabetes in palliative care patients. They concluded, that palliative care does not exclude intensive treatment of correctable symptoms, if that allows to improve the quality of life as well as prolongs the life of the patient.
Get Citation

Keywords

post-steroid hyperglycemia; palliative care; existential feelings

About this article
Title

Palliative care and post-steroid hyperglycemia - case report

Journal

Advances in Palliative Medicine

Issue

Vol 4, No 3 (2005): Polish Palliative Medicine

Pages

107-110

Published online

2005-09-09

Bibliographic record

Advances in Palliative Medicine 2005;4(3):107-110.

Keywords

post-steroid hyperglycemia
palliative care
existential feelings

Authors

Renata Opalińska
Volodymyr Yasnitskyy
Anna Orońska

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl